Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 3:24 AM EDT for New Hanover County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 3:24 AM EDT (07:24 UTC)
- Expired
- May 17, 1998, 3:55 AM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:25 AM EDT | Hail 1 | Wilmington, NC | With wind gust estimation of 60 mph, there were many reports of hail from downtown to North Chase subdivision. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 170724 RRA
SVRILM
NCC129-170755-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
324 AM EDT SUN MAY 17 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 355 AM EDT
* AT 322 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH LARGE HAIL IN THE VICINITY OF WILMINGTON MOVING SOUTH AT 25
MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
CAROLINA BEACH BY 330 AM EDT
KURE BEACH BY 335 AM EDT
FORT FISHER BY 340 AM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
SQIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 AM EDT, 54 minutes earlier.
Area forecast discussion, May 17, 2:30 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 AM EDT SUN MAY 17 1998 RDU: MAY NEED MSTLY CLDY AND MORN POP OTRW BECMG PC WITH 40 POP INLAND/S COAST TO 30 PCT ELSW THIS AFTN INTO THE EVE. TEMPS OK. CWF: GOING FCST ON TRACK WITH OVERALL SW TRAJ CONTG TDY AHD OF THE APCHG TROF/FRONT THEN SHIFTING N OVRNGT AND N TO NE MON. WILL CONT ALONG LINES OF WEAK CAA SURGE NRN WATERS OVRNGT GIVEN POSITION OF THE APCHG SFC HIGH AND MDL ADVECTION OF LWR DEWPT AIR. SHUD SEE GRAD DMNSH ESPCLY N MON ONCE RIDGING BLDS EWD OTRW CURRENT SPEEDS/SEAS LOOK GOOD. ZFP: SATL/RADAR CONT TO SHOW TSRA DVLPMNT OVR CNTRL NC IN AXIS OF BEST INSTAB/RH AS REFLECTED IN DIFFS PER ADAP AND GSO TO MHX RAOB PARAMETERS. AS PREFRNTAL TROF EDGES EWD EARLY THIS AFTN AND MID LVL TRAJS BECM MR NWLY EXPECT BEST CNVRGNC TO SHFT ESE ACRS THE CSTL PLNS AND INTO THE S COAST. MDLS DEPICT SOME UVV ESPCLY INLND/S AND EXPECT SLWR NGM SOLN LKLY BETTER GIVEN SLOWING BY RESULTANT LTR ON. CNTRL COAST EWD LKLY TO HOLD ONTO DRIER AIR A BIT LONGER SO LESS POP THERE AND HIER CORRIDOR FRM NCA /MHX TO GSB WHR MAX CNVRGNC DVLPS PER L3Z. WILL SEE FRONT MERGE WITH TROF COAST THIS EVE AS NEXT S/W OVR WRN TN DVLPS WEAK WAVE SE AND PULLS DEEPER MOISTURE OFF THE COAST OVRNGT. SOME SC PSBL BANKS EARLY MON AS FLOW BCMS MORE N OTRW MNLY SUNNY WITH DRIER AIR AND WEAK HIGH PRES BLDG OVRHD. TEMPS LKLY A CAT LWR TDY THAN SAT DUE TO CLDNS/DVLPG TSRA OTRW GUID TRENDS LOOK ON TRACK. .MHX...NONE. JH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:58 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 32 min |
| May 17, 5:27 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 63 min |
| May 17, 5:48 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 62 min |
| May 17, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 47 min |
| May 17, 6:16 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 49 min |
| May 17, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.